Pharmaceuticals/Citalopram

Advertisement


Question
QUESTION: Patricia
I am 59. I also take Avalide for hypertension. Since I have been on Citalopram my life has very much improved. I am back to my own self, and even my digestion is better!
However, lately I have been feeling tired, with no will to do much but lay around. Thankfully, this only happens on my days off from work. I like my job and remain energetic there. I work evenings 5-1 am.
My dosage is 20 mg. once a day. Should I start taking it before bed instead?

ANSWER: FOLLOW UP:

Bob, it came to me that I should warn you to make certain that your fatigue is truly from tiredness,and not a symptom of further depression. I just want to be sure you are OK. I am glad you say the med has changed your life for the better, but just be very cautious, and note if your fatigue feels anything close to the depression you have been in. with this being said, I truly feel from your description of the symptoms that it is the antidepressant causing the drowsiness, ALONG WITH THE BP MED YOU ARE ON. So, what I'm saying is to keep watching your symptoms. See if the tiredness becomes less problematic if you start taking both meds before you go to bed.  Write back if you have further questions or problems. Thank you, also Bob for the nice rating you gave me. Merry Christmas, Happy Holiday season to you.







I am including a website, below, where you can  go and read for yourself in layman's  terms about citalopram. However, side effects do include drowsiness and fatigue in SOME PEOPLE. Most of the SSRI antidepressants cause mild stimulation, so patients are generally advised to take it in the mornings. However, since you are experiencing excessive tiredness, I would advise your taking it at bedtime. OR, it could be the BP med you are taking. Many antihypertensives can cause fatigue, even drowsiness. Maybe you could try taking both of these meds at bedtime, and see how you do. Make sure if the fatigue doesn't improve that you mention it to your doctor when you have a follow up.

CLICK or go here:
http://www.drugs.com/citalopram.html

---------- FOLLOW-UP ----------

QUESTION: Thanks Patricia
I dont do anything too radical until I talk to my doctor, but it takes a couple weeks or more to see him.
Just thought I'd let you know that I have had the last few days off and just hanging out at home, and after switching to before bed the last couple nights I am no longer overcome with drowsiness in the earky afternoon. My next 'experiment' (I will bring this up with my doctor) is to split the tablets in half to 10 mg. doses.
I have been on the hypertensive for a few years now with no problems, but since being on the citalopram my blood pressure has stayed at normal, whereas before the anti depressive it tended to fluctuate a bit but was still better than before the med. I have mentioned this to my doctor and he thinks it might be from having lost a few ppounds and starting an exercise program. The blood pressure was always fine until I took a stressfull shift-which I no longer have. I would like to cut out the BP medicine but his opinion is if it it working why stop? I am covered for all these meds anyway. Maybe I will take a few weeks off that? I am lucky my wife is a nurse and regularly checks all my vitals.
Thanks for getting back one last time. Have a god holiday season. Everyone up here is shocked by the recent events in Conneticut and we are all praying. God Bless

Answer
Bob,it sounds as if you are taking good care of your health. You wouldn't (well, you probably would) believe some of the rather ignorant questions I can get, it is refreshing to get an informed person for a change! Just continue what you are doing. Sounds like you and your wife have things well in hand.  

Thank you for the comments. Even though I am in NC, it is heartbreaking to even think of burying one child, much less 20! All we can do is pray for the families that God will cover them in His protective loving arms.

Bless you and your family for the season. Do not ever hesitate to write in, or just update me on your health. I take a personal interest in all my "patients".

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Patricia Morrow

Expertise

I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.

Experience

Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Publications
Have volunteered with AllExperts in this field before, a few years ago.

Education/Credentials
Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 About.com. All rights reserved.